Iowa, 2021Drought in Iowa, March 1 to 31, 2021
March 1 to 31, 2021 · NWS DMX · 4 events in 4 counties and zones
Severe drought conditions persisted in portions of northwest Iowa during March. Precipitation during the month was generally at or below normal.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions persisted in portions of northwest Iowa during March. Precipitation during the month was generally at or below normal. The ground did thaw by middle of the month but with little recharging rainfall during that time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 28, 11:28 PM CST, 32 minutes earlier.
Area forecast discussion, Feb 28, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1128 PM CST Sun Feb 28 2021
...Aviation Update...
.DISCUSSION.../Tonight through Sunday/
Issued at 208 PM CST Sun Feb 28 2021
Surface low pressure continued to track northeast across and out of
the area today with the low reaching the Great Lakes region by early
afternoon. Snow and light freezing drizzle fell in the deformation
zone of the low, including a narrow band of heavier snow
associated with strongest frontogenesis. The vast majority of
precipitation remained west and north of the area with only a few
reports of light freezing drizzle or snow, with no accumulation
reported. On the other hand, gusty northwest winds continue across
the area as strong subsidence and cold air advection surge behind
the front. Most sites across the area have gusted to 30+ mph with
a few sites briefly touching 40 mph. A secondary shortwave will
make it's way across the north tonight and winds will ease this
evening as subsidence diminishes between the waves. The second
shortwave will remain dry but serve to reinforce the cool air
across the area into Monday.
Ridging builds across the area into Tuesday with return southerly
flow into the area. Increased temperatures across south/central Iowa
using bias-corrected guidance which appears to have a handle
on things now after recalibrating with last week's initial warm
up regime. The warm air Tuesday will also come at the cost of
breezy southerly winds thanks to a tightening pressure gradient
with a shortwave passing well to the north. Temperatures in the
upper 40s to low 50s will oscillate through the week as a number
of shortwaves move through the mean flow, but with little in the
way of forcing or moisture the forecast remains dry. Troughing
remains in place across the eastern CONUS all week which will
keep northeast portions of the area a few degrees cooler than the
rest. By the end of the week the longwave trough will retrograde
slightly which could take another couple degrees off of highs,
especially east. Either way, with temperatures well into the 40s
and 50s this week will remain above seasonal norms.
With warmer temperatures throughout the week remaining snow pack
will melt quickly. Rivers were fairly low going into the winter
season and the warm-up has been gradual with no heavy rain on frozen
ground, so most issues should be mitigated. Regardless, rivers will
need to be monitored for potential ice jam issues, especially in
areas typically susceptible to ice jam problems as we continue to
see ice break up this week.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1126 PM CST Sun Feb 28 2021
VFR conditions are expected to prevail through the TAF period as
winds continue to ease and subsequently shift southwesterly before
returning northerly. KMCW has an opportunity to see brief MVFR in
mid morning, but currently anticipate ceilings to be lifting and
clearing at that point, so have left prevailing VFR.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Hagenhoff
AVIATION...Curtis
Hazardous weather outlook, Feb 28, 9:05 AM CST, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
905 AM CST Sun Feb 28 2021
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011515-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
905 AM CST Sun Feb 28 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
KP
Drought, Emmet
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Emmet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Emmet County during March. Precipitation was near normal but not enough to put a substantial dent in the ongoing drought.
Drought, Kossuth
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Kossuth County during March. Precipitation was near normal but not enough to put a substantial dent in the ongoing drought.
Drought, Pocahontas
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Severe drought persisted across portions of Pocahontas County during March. Precipitation was near normal but not enough to put a substantial dent in the ongoing drought.
Drought, Palo Alto
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Severe to extreme drought persisted across portions of Pocahontas County during March. Precipitation was near normal but not enough to put a substantial dent in the ongoing drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949181, 949182, 949183, 949184.